How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 15409
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

My 20 lb dog ate 1 200 mg Advil gel cap yesterday. He has

Customer Question

My 20 lb dog ate 1 200 mg Advil gel cap yesterday. He has had watery diarrhea every 3-3 hrs. Giving him rice and boiled ground beef. Husband bought probiotic for him and we have Pepcid. Any suggestions for me
JA: I'm sorry to hear that. The Veterinarian will know if the dog will be able to digest that. What is the dog's name and age?
Customer: Sammy and 2. He is playing .
JA: How old is Sammy?
Customer: 2 years
JA: Is there anything else the Veterinarian should be aware of about Sammy?
Customer: 20 lbs
JA: Our top Veterinarian is ready to take your case. Just pay the $5 fully refundable deposit and I'll fill the Veterinarian in on everything we've discussed. You can go back and forth with the Veterinarian until you're 100% satisfied. We guarantee it.
Submitted: 11 months ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 11 months ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that Sammy ingested 200mgs of ibuprofen (trade name Advil).

At 20 pounds he is about 9kgs, so he ingested about 22mgs per kilogram of body weight (200mg/9kg = 22mg/kg) which is just under a truly toxic amount.

From the ASPCA database:

◾25-125mg per kg of body weight – symptoms include vomiting, diarrhea, abdominal pain, loss of appetite, stomach ulcers;

◾more than 175mg per kg of body weight – the above symptoms plus blood in the stools, acute kidney failure;

◾more than 400mg per kg of body weight – the above symptoms plus seizures, coma, disorientation;

◾more than 600mg per kg of body weight – death.

Given the amount he ate I think he may be very sensitive and is experiencing mild gastrointestinal upset, but that should be the only effect and it shouldn't last too long.

At home now to try and decrease acid production in his stomach and lessen any possible symptoms you can give either:

1) Pepcid ac (famotidine) at a dose of one 10mg tablet per 20 to 40 pounds of body weight every 12 hours (one 10mg tab for him)

OR

2) Prilosec (omeprazole) at a dose of 1/2 of a 20mg tablet per 20 to 40 pounds of body weight every 24 hours (one half of a 20mg tab for him)

These are acid reducers that are found over the counter at the drug store. They can be given as needed.

Then I would with-hold food for 12 hours.

He can have small amounts of water or clear broth (low salt beef or chicken broth), but that should be it. This will slow intestinal spasms and help stop the diarrhea.

Today even with the fast you can start Kao-pectate at 1ml per pound or 1 tablespoon per 15 pounds of body weight every 6 to 8 hours. This is quite safe and will coat his irritated gi tract as well as absorbing bacterial toxins. You can use it for several days until his stools look normal. You can find kao-pectate at the drug store. I like the kao-pectate formulation with kaolin and pectin better then Pepto Bismol as Pepto has salicylates which are in the same family as aspirin, which can interact poorly with ibuprofen and can further irritate the intestines.

Tonight or to tomorrow morning you can start feeding him a bland diet for the next several days. A homemade bland diet is a mix of 1/3 boiled, minced, white, skinless chicken or lean, boiled hamburger and 2/3 boiled white rice mixed with some low salt chicken or beef broth to make it easy to lap up and swallow and get in plenty of fluids. Feed small meals frequently. Add probiotics to the mix once daily to rebalance his gut bacteria.

Things to watch for that mean trouble include vomiting, especially blood tinged, dark, black or tarry stools, or frank blood in the stools, lack of an appetite, increased water consumption and urination.

I don't think you will see any bloody vomiting or diarrhea or organ damage given his weight and the amount he ate. But you do need to watch him closely just in case he is more sensitive than usual.

Please let me know if you have any further questions.

Expert:  Dr. Kara replied 11 months ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Dr. Kara
Expert:  Dr. Kara replied 11 months ago.

Hello, I wanted to check in and see if you had any further questions after reading my response. If you do please feel free to respond with them. If not and you found my information helpful please remember to rate my response positively so I may receive credit for my work thank you, ***** *****